West Virginia, 2020Strong Wind in West Virginia, March 29, 2020
March 29, 2020 · NWS RNK · 1 event in 1 county or zone
Strong winds followed behind a departing cold front during the afternoon of March 29. The wind blew over a secured metal building in Greenbrier County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds followed behind a departing cold front during the afternoon of March 29. The wind blew over a secured metal building in Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 12:11 PM EST, 49 minutes earlier.
Area forecast discussion, Mar 29, 12:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
111 PM EDT Sun Mar 29 2020
.SYNOPSIS...
A strong cold front will head to the coast by tonight. Low
pressure over the Lower Mississippi Valley will track east
Tuesday and will be off the Carolina coast on Wednesday. High
pressure will cover the area on Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1240 PM EDT Sunday...
Nothing on radar as of midday. Satellite indicating minor
development of cumulus across the mountains, and most of the
latest models have become less impressed with shower/storm
chances this afternoon. However, there is enough convergence and
instability to keep isolated risk in the piedmont this
afternoon, but upper vertical motion will have to break the cap
in the 850-700mb level. If this occurs, environment is favorable
for strong to severe storms with effective bulk shear in the
60-70kt range and DCAPEs of 1000-1500 J/KG mainly east of
Lynchburg to Reidsville.
Southwest winds to turn west behind the front stay gusty into
early evening, before tamping down a little in the gusty
department tonight. High-res models and blend suggest orographic
cirrus overnight through midday morning Monday mainly east of
the Blue ridge, so have a little more clouds in there, with
mainly clear skies in the mountains. Temperatures will drop to
the mid to upper 40s in the mountains tonight, with lower to mid
50s east.
Monday sees another impulse moving across the area from the
northwest, but airmass is dry so anticipating mostly sunny
skies, except jet cirrus across the south/southeast. Good
mixing with another low level jet of 30-40kts moving across
should bring surface gusts to 25 to 35 mph, highest in the
mountains.
Still mild, but not quite as warm as this weekend, with 60s
mountains to lower 70s piedmont.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM EDT Sunday...
The next low pressure system to bring rain to us approaches
from the southern Mississippi River Valley on Tuesday. The best
convection potential with this system will stay south of us, but
Tuesday will be cool and rainy, with highs in the 50s for most,
upper 40s for those in the mountains. Precipitation stick
around overnight Tuesday night but cuts off for Wednesday as the
next ridge approaches.
An upper ridge over the midwest begins to edge its way into the area
by late Wednesday. The cloud cover won't dissipate for most of
Wednesday, making for a gray cool day with highs in the mid to low
50s, similar to Tuesday, just without the rain.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 1245 PM EDT Saturday...
Wednesday, low pressure will be exiting the region to the east,
continuing to head into the Atlantic. Lingering showers will still be
possible on Wednesday, before finally clearing out as high pressure
tries to build into the region late Wednesday.
Quite a few differences in the models beyond Wednesday, so forecast
confidence right now will remain rather low. Right now, it appears
cooler, closer to normal temperatures for much of the coming week as
a closed low spins over the Great Lakes region. This is turn keeps
much of the pattern suppressed and most precipitation to our south.
Will continue to monitor in the coming days, but it's certainly
possible some of the forecast area could see temperatures below
freezing during the overnight hours.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 105 PM EDT Sunday...
No aviation concerns in terms of ceilings/visibility this
period. Storm chances in the piedmont look low, and if any
develop DAN will have best threat of seeing it but percentage of
15-20 percent not enough to have in the tafs.
The wind will be the bigger aviation concern this
afternoon/early evening then again Monday. West-southwest winds
will gust over 30 mph at times this afternoon/early evening and
similar on Monday.
Forecast confidence is high on all aspects of the tafs.
Extended Aviation Discussion...
Dry weather and VFR conditions continue Monday afternoon/night.
Rain is likely Tuesday and Tuesday night with widespread
MVFR/IFR conditions. SCT MVFR showers are possible Wednesday
then dry again with VFR ceilings and visibility on Thursday.
&&
.CLIMATE...
As of 435 AM EDT Sunday...
Temperatures today will be 15 to 20 degrees above normal. Some
record highs may be set, with Danville and possibly Blacksburg
the best chance. Bluefield/Roanoke/Lynchburg not so much.
March 29
Site MaxT Year
Bluefield 87 1910
Danville 86 1945
Lynchburg 92 1907
Roanoke 88 1945
Blacksburg 79 1989
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...AMS/RAB/WP
CLIMATE...AMS/WP
Hazardous weather outlook, Mar 29, 12:47 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
147 PM EDT Sun Mar 29 2020
NCZ004>006-VAZ043>047-058-059-301800-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
147 PM EDT Sun Mar 29 2020
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Expect isolated thunderstorms this afternoon. Some of these storms
could become strong to severe with damaging winds and possibly large
hail the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
301800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
147 PM EDT Sun Mar 29 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 29, 7:06 AM EST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
806 AM EDT Sun Mar 29 2020
VAZ007-009-010-012-015-WVZ042-043-291230-
Tazewell-Grayson-Bland-Wythe-Smyth-Mercer-Summers-
806 AM EDT Sun Mar 29 2020
...AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL
AFFECT SOUTHEASTERN SMYTH...NORTHEASTERN TAZEWELL...BLAND...WESTERN
WYTHE...NORTHWESTERN GRAYSON...SOUTHWESTERN SUMMERS AND MERCER
COUNTIES...
At 803 AM EDT, radar indicated an area of heavier showers and
embedded thunderstorms from near Boissevain to near Ceres to
Troutdale. Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms, especially
at the higher ridges.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Princeton...
Rural Retreat...
Athens...
and Matoaka.
Torrential rainfall is also occurring with these storms, and may
cause ponding of water on the roads. Slow down to avoid hydroplaning.
LAT...LON 3699 8131 3728 8141 3759 8112 3761 8106
3764 8107 3769 8098 3772 8097 3772 8095
3780 8092 3772 8094 3771 8094 3775 8092
3772 8093 3770 8091 3742 8090 3730 8094
3727 8101 3723 8096 3683 8108 3659 8161
TIME...MOT...LOC 1203Z 222DEG 49KT 3725 8135 3704 8127 3668 8145
WPStrong Wind, Eastern Greenbrier
- When
- March 29, 1:00 PM EST
- Where
- Eastern Greenbrier forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Local Official
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
The mayor of Alderson reported that strong winds blew a secured metal building off its foundation in town that had been anchored by fourteen stakes.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, March 29, 2020$75,000 · 1 in hail · 8 events
- Damaging Winds in Tennessee, March 29, 202061 kt wind · 37 events
- High Wind in Pennsylvania, March 29, 20202 injured · 50 kt wind · 2 events
- Dense Fog in Virginia, March 29, 202016 events
- Dense Fog in Maryland, March 29 to 30, 202013 events
- Damaging Winds in Kentucky, March 29, 2020$13,000 · 51 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, March 29, 2020$3,000 · 1.75 in hail · 6 events
- Dense Fog in West Virginia, March 29, 20206 events
- Hail and Lightning Strike in Massachusetts, March 29, 2020$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 29, 20203 in hail · 3 events
- Dense Fog in West Virginia, March 29 to 30, 20203 events
- High Wind in Illinois, March 29, 202053 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874918.